Pennsylvania, 2021

Lake-Effect Snow in Pennsylvania, January 17 to 18, 2021

January 17 to 18, 2021 · NWS CLE · 2 events in 2 counties and zones

A surface trough over the eastern Great Lakes region allowed for light lake effect snow showers to develop during the late afternoon on January 17th. As colder air aloft and better surface convergence developed over eastern Lake Erie, lake effect snow became more organized into a single band during the early morning hours of the 18th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A surface trough over the eastern Great Lakes region allowed for light lake effect snow showers to develop during the late afternoon on January 17th. As colder air aloft and better surface convergence developed over eastern Lake Erie, lake effect snow became more organized into a single band during the early morning hours of the 18th. This band pushed into Northwest Pennsylvania before dawn and snowfall rates increased to one inch per hour across Erie County. As the band became more organized, snowfall rates increased briefly to 2 inches per hour and visibility decreased to a quarter mile or less through the late morning and early afternoon hours. Snowfall became so intense that an accident involving a jack-knifed tractor trailer occurred on Interstate 90 in North East Township and closed the highway for several hours. No deaths or injuries were reported with this accident or at all during the snow event. By late afternoon on the 18th, snow began diminishing across the area and quickly ended by evening. The highest snow total for this event was 19 inches in Greenfield Township. Other selected storm total snowfall amounts include: 18 inches in North East Township, 17.5 inches in Greene Township, 17 inches in the city of Erie, 14 inches at Erie International Airport, 11.3 inches in Millcreek Township, 9.6 inches in Summit Township, 8.7 inches in Lake City, 8.5 inches in North East, 7.5 inches in Corry, 7.1 inches in Harborcreek, 6.5 inches in McKean, 5 inches in Edinboro, and 4 inches in Union City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 17, 3:52 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 17, 3:52 PM EST, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cleveland OH
352 PM EST Sun Jan 17 2021

.SYNOPSIS...
An upper low will move through northern Ohio tonight, while a
weak surface trough will move south over Lake Erie. This trough
will slowly move back north on Monday while a weak surface ridge
nudges north. Low pressure will move through the Great Lakes
region on Tuesday before another surface ridge enters the Ohio
Valley on Wednesday. Another low pressure system will move
through the Great Lakes region on Thursday and Friday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
A vorticity maximum over Southwest Ohio ahead of an upper low
over Indiana has supported a broad area of snow showers across
the region early this afternoon with a more concentrated area of
snow in over Central Ohio, impacting Columbus, Marion,
Mansfield, and Wooster. As this vort max continues northeast
this afternoon and evening, snow will overspread the area and
expect an inch to perhaps two inches through midnight tonight.
A majority of this snow will stick to grassy and elevated
surfaces but some minor accumulation on roadways is possible
where a heavier burst occurs tonight.

A weak surface trough just north of Detroit and extending into
lower Ontario will sink south tonight as this upper level low
and vort max moves through the Lake Erie region. As these
features come together overnight, expect an area of more intense
snowfall to develop over Lake Erie and push onshore into NW PA
and far NE Ohio. The incoming air mass behind the upper low
overnight is not that cold to begin with and so the thermodynamics
over the lake aren't that conducive for widespread heavy snow
for the snow belt region. However, where this feature enters,
snowfall rates of a half inch to an inch will occur overnight.
Given the mean westerly flow across the region, suspect that NW
PA into western NY will get the bulk of the snowfall with this
event tonight into Monday. Therefore, have issued a Winter
Weather Advisory for Erie County, PA for 4 to 6 inches of snow
by Monday afternoon. Elsewhere, snow amounts of 1 to 3 inches
are expected for Cuyahoga to Ashtabula Counties in Ohio and
Crawford County PA and lesser amounts south. The upper low pulls
away on Monday and snow showers should become more intermittent
and more lake effect dominant as surface high pressure ridges
northward. The best snow chances will push northward and new
accumulations should be light from around day break Monday
through Monday afternoon. Snow showers will be scattered in far
NE OH/NW PA on Monday night with the better snow over Lake Erie
into western NY. Will maintain some likely PoPs for now but the
better support for snow doesn't return until later into the
short term period mentioned below. Temperatures will not change
all that much through the period with clouds and snow about,
cooling to the upper 20s to near 30s degrees with the diurnal
trend tonight. Weak recovery into the lower 30s is expected for
Monday with another modest cool down into the upper 20s on
Monday night.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Predominantly west-northwest flow will persist through the short
term period with two shortwaves moving east across the Great Lakes;
the first one Tuesday afternoon and the second, more potent one on
Tuesday night. Steady, light lake effect snow showers will continue
across the lake effect belt through Wednesday with additional lift
producing more widespread and potentially more intense snow bands
Tuesday night. Through Wednesday, 3-6 inches of snow is expected
across northwest Pennsylvania (with highest in Erie County) and 1-2
inches across parts of northeast Ohio. Lake effect snow will
diminish Wednesday afternoon/evening as a surface high pressure
ridge builds into the region from the west Wednesday
afternoon/evening. Near normal temperatures on Tuesday will give way
to below normal temperatures Tuesday night into Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Upper level trough and associated surface low will move southeast
across southern Ontario and the Great Lakes region Wednesday night
through Friday. This will result in a quick shot of snow for
northwest Pennsylvania early Thursday, giving way to lake effect
snow as a colder airmass is ushered in. Lake effect snow will likely
continue through at least Friday evening, resulting in several
inches of snow accumulations across the typical lake effect areas.
Amounts will primarily depend on how cold the airmass is, and thus
lake-induced instability. High pressure builds in for the weekend.
Temperature forecast calls for near normal temperatures through much
of the long term period.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Mostly MVFR conditions with slight pockets of IFR continue
across the region this afternoon and will trend lower this
evening and tonight as snow enters the region. A more
concentrated area of IFR with snow is present in the vicinity of
the KDAY and KCMH terminals. This feature is moving northeast
and will overspread all of the terminals and have timed IFR and
snow everywhere later this afternoon through tonight.
Eventually, snow will become more scattered for areas of
Northwest and Central Ohio and become focused on just the more
typical snow belt terminals. Have snow and IFR lingering longer
at KCAK, KYNG, and KCLE through a chunk of the overnight and
snow will persist well into Monday at KERI with LIFR possible in
moderate to heavy snow. Winds will be generally light out of the
west to southwest through the period. Some stronger gusts to 20
or 25 knots are possible at terminals closer to the lake,
especially KERI.

Outlook...Non-VFR possible through Wednesday morning and then
again Wednesday night into Thursday morning.

&&

.MARINE...
Westerly winds have to around 15 knots but Small Craft Advisory will
remain in place for nearshore zones east of Willowick through this
evening for some lingering higher waves of 3 to 5 feet. Lower wind
speeds on Lake Erie won't last long though as westerly winds
increase Monday evening as a weak low moves east across the Great
Lakes. Westerly winds of 20 knots will be present on Lake Erie from
Monday evening through late Wednesday morning. We will likely need
an extended Small Craft Advisory for the eastern portion of Lake
Erie for this time period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...Winter Weather Advisory until 4 PM EST Monday for PAZ001-002.
MARINE...Small Craft Advisory until 10 PM EST this evening for
     LEZ147>149.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Sefcovic
MARINE...Saunders
Hazardous weather outlook, Jan 17, 3:27 PM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
327 PM EST Sun Jan 17 2021

PAZ001-002-182030-
Northern Erie-Southern Erie-
327 PM EST Sun Jan 17 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST MONDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Several rounds of lake effect snow are possible Monday through
Tuesday night, with several inches of snowfall possible through this
timeframe. A few short periods of more moderate intensity snowfall
may prompt the need for Winter Weather Advisories. Stay tuned to the
latest forecast information over the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011>014-089-PAZ003-182030-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-Crawford-
327 PM EST Sun Jan 17 2021

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Several rounds of lake enhanced snow are possible today and tonight.
More moderate intensity snowfall is possible overnight into early
Monday morning, with lowered visibility and a couple inches of quick
snow accumulation possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Several rounds of lake effect snow are possible Monday through
Tuesday night, with several inches of snowfall possible through this
timeframe. A few short periods of more moderate intensity snowfall
may prompt the need for Winter Weather Advisories. Stay tuned to the
latest forecast information over the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>010-017>023-027>033-036>038-047-
182030-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
327 PM EST Sun Jan 17 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Erie

When
January 17, 5:00 PM EST to January 18, 9:00 PM EST
Where
Northern Erie forecast zone
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

A surface trough over the eastern Great Lakes region allowed for light lake effect snow showers to develop during the late afternoon on January 17th. As colder air aloft and better surface convergence developed over eastern Lake Erie, lake effect snow became more organized into a single band during the early morning hours of the 18th. This band pushed into Northwest Pennsylvania before dawn and snowfall rates increased to one inch per hour across Erie County. As the band became more organized, snowfall rates increased briefly to 2 inches per hour and visibility decreased to a quarter mile or less through the late morning and early afternoon hours. By late afternoon on the 18th, snow began diminishing across the area and quickly ended by evening. The highest snow total for this event for the northern portion of Erie County was 17 inches in the city of Erie. Other selected storm total snowfall amounts include: 14 inches at Erie International Airport, 8.7 inches in Lake City, 8.5 inches in North East, and 7.1 inches in Harborcreek.

Lake-Effect Snow, Southern Erie

When
January 17, 5:00 PM EST to January 18, 9:00 PM EST
Where
Southern Erie forecast zone
Property damage
$70,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

A surface trough over the eastern Great Lakes region allowed for light lake effect snow showers to develop during the late afternoon on January 17th. As colder air aloft and better surface convergence developed over eastern Lake Erie, lake effect snow became more organized into a single band during the early morning hours of the 18th. This band pushed into Northwest Pennsylvania before dawn and snowfall rates increased to one inch per hour across Erie County. As the band became more organized, snowfall rates increased briefly to 2 inches per hour and visibility decreased to a quarter mile or less through the late morning and early afternoon hours. Snowfall became so intense that an accident involving a jack-knifed tractor trailer occurred on Interstate 90 in North East Township and closed the highway for several hours. No deaths or injuries were reported with this accident or at all during the snow event. By late afternoon on the 18th, snow began diminishing across the area and quickly ended by evening. The highest snow total for this event in the southern portion of Erie County was 19 inches in Greenfield Township. Other selected storm total snowfall amounts include: 18 inches in North East Township, 17.5 inches in Greene Township, 11.3 inches in Millcreek Township, 9.6 inches in Summit Township, 7.5 inches in Corry, 6.5 inches in McKean, 5 inches in Edinboro, and 4 inches in Union City.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938270, 938271.